Colorado, 2020

Winter Storm and Heavy Snow in Colorado, April 14 to 16, 2020

April 14 to 16, 2020 · NWS GJT · 6 events in 6 counties and zones

A bitterly cold Pacific trough and associated cold front pushed through western Colorado. Favorable orographics and jet support aloft resulted in moderate to heavy snow across the northern and central Colorado mountains.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A bitterly cold Pacific trough and associated cold front pushed through western Colorado. Favorable orographics and jet support aloft resulted in moderate to heavy snow across the northern and central Colorado mountains. Additionally, winds gusted up to 55 MPH at times which led to reduced visibility in blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 4:43 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 14, 4:43 PM MST, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Tue Apr 14 2020

.SHORT TERM...(Tonight through Wednesday night)
Issued at 308 PM MDT Tue Apr 14 2020

Another dry and below seasonal day across the Western Slope today
under cold northwesterly flow aloft. After a chilly start this
morning, daytime highs have been running 10 to 20 degrees below
normal this afternoon. Widespread freezing temperatures are
expected once again tonight and the Freeze Watches for the Grand
Valley and the Grand Flat in east-central Utah were subsequently
upgraded to Freeze Warnings with this afternoon's package. Partly
clear skies will prevail south of I-70 tonight, helping to
enhance that radiational cooling. Further north, mid and high
level clouds will increase as the next Pacific trough begins to
progress south across the Intermountain West. An embedded
shortwave out ahead of this main trough will allow isolated snow
showers to develop over the northwest Colorado mountains late
tonight with showers increasing across the north on Wednesday as a
90-100 knot jetstreak settles overhead. Snow rates will increase
as a result and, given the continued 700mb temperatures of 6 to 10
degrees below zero, snow should begin to accumulate on the roads.
The Pacific trough will push through the Northern Rockies
Wednesday afternoon before stalling over the northern tier of our
forecast area Wednesday evening and night. Scattered to numerous
snow showers will persist across the northern and central Colorado
mountains as a result with isolated showers over the San Juans and
Uncompahgre Plateau. As upper level flow shifts to the west
Wednesday night snow showers will begin to increase over the
west-central Colorado mountains, particularly when the jetstreak
shifts over this region as well.

Given the cold temperatures, modest moisture, and favorable
dynamics aloft, winter weather highlights have been issued with
this afternoon's forecast package. A Winter Storm Warning is in
effect for the Elkhead and Park Mountain Ranges with a Winter
Weather Advisory for the Flat Tops. Additionally, a Winter Storm
Watch is in effect for the central Colorado mountains, as this
region will have the potential to receive heavy snow on Thursday
due to the aforementioned westerly flow aloft. More on that in the
long term discussion below.

.LONG TERM...(Thursday through Tuesday)
Issued at 308 PM MDT Tue Apr 14 2020

On Thursday the midlevel trough axis will track over the area, which
will support widespread precipitation. An associated cold front will
also push through the area and contribute to the lift. Snow will
continue to favor areas north of I-70 in the morning, but that
will spread southward through out the day. A lot of the details
still hinge on just how deep the trough digs and where the jet
aloft aligns. Overnight it appears that the central mountains will
become favored as the trough axis and front stall out across that
area. The GFS seems like an outlier at this point regarding
another shortwave in the base of the trough dropping in from the
north. The other models bring this wave over our region and
interact with the stalled front somewhere in the southern half of
the forecast area. The bulk of that precipitation looks to fall on
Thursday night into Friday morning. That timing could be adjusted
depending on the speed of the wave, but as of now there is fair
agreement. Some time on Friday the precipitation should begin to
let up as the remnants of a cut off low pressure kicks out over
the plains. Significant snowfall totals are possible with this
storm and appreciable precipitation could fall in the valleys as
well. The northern and central mountains look to have the highest
amounts as of now. The model solutions begin to spread by next
weekend, but several potential waves will be active over the Pacific
Northwest and Great Basin regions.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 543 PM MDT Tue Apr 14 2020

Winds diminish this evening and VFR conditions are expected to
prevail across the region for the next 24 hours for most
locations. The exception is expected to be at KHDN where a
disturbance in northwest flow threatens to bring snow and MVFR
visibility after 21Z along with ceilings below ILS breakpoints.
ILS breakpoints are also expected at KASE during the afternoon,
though showers appear unlikely. Otherwise, look for winds to
become breezy during the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Freeze Warning from 1 AM to 10 AM MDT Wednesday for COZ006-011.

     Winter Storm Watch from Thursday morning through late Thursday
     night for COZ010-012.

     Winter Storm Warning from 6 AM Wednesday to midnight MDT
     Thursday night for COZ004.

     Winter Weather Advisory from 6 AM Wednesday to midnight MDT
     Thursday night for COZ013.

UT...Freeze Warning from 1 AM to 10 AM MDT Wednesday for UTZ027.

&&

SHORT TERM...MMS
LONG TERM...KJS
AVIATION...NL
Hazardous weather outlook, Apr 14, 3:38 AM MST, 17 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
438 AM MDT Tue Apr 14 2020

COZ001>014-017>023-UTZ022>025-027>029-151045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
438 AM MDT Tue Apr 14 2020

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Below freezing temperatures will once again be a threat to the
lower Gunnison and Colorado Basins in western Colorado and eastern
Utah where additional freeze watches and warnings are in effect
for Wednesday morning. Light snow will develop over the northern
Colorado mountains late today increasing in coverage in the
north overnight. Accumulations will be light though travel could
be impacted along Highway 40 over Rabbit Ears Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow will become more widespread Thursday into the late week
period as another cold system impacts the region. Snow will be
favored over the mountains but will fall in lower elevations at
times. Impacts to mountain travel is possible through late week
before a warm up begins for the weekend. Freezing temperatures
cold return the lower valleys once again later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Elkhead and Park Mountains

When
April 14, 9:00 PM MST to April 16, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 10 to 15 inches of snow fell across the area.

Winter Weather, Flattop Mountains

When
April 15, 8:00 AM MST to April 16, 3:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area.

Winter Weather, West Elk and Sawatch Mountains

When
April 15, 12:00 PM MST to April 16, 7:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 12 inches estimated at the Schofield Pass SNOTEL site.

Winter Weather, Grand and Battlement Mesas

When
April 15, 2:00 PM MST to April 16, 2:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Deaths
0 direct, 1 indirect
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Generally 4 to 8 inches of snow fell across the area. Travel was impacted along Colorado Highway 65 and a crash caused the road to be closed for close to 4 hours. The crash resulted in one fatality as a 27-year-old man's car slid 300 yards off the highway.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
April 15, 5:00 PM MST to April 16, 7:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell at elevations above 10,000 feet with 4 to 8 inches below. Winds gusted up to 55 MPH at times. Travel was impacted along Interstate 70 as Vail Pass closed for a period of time due to multiple spun out vehicles.

Winter Weather, Upper Yampa River Basin

When
April 15, 5:30 PM MST to April 16, 4:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Generally 4 to 6 inches of snow fell across the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Grand and Battlement Mesas2020-04-1627MaleVehicle/Towed TrailerIndirect

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877110, 877111, 877113, 877114, 877112, 877115.